Alert archive / Utah / Flash Flood Warnings in 2013

Flash Flood Warning 72, NWS Salt Lake City, UT

August 30, 2013Washington County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 30, 2013, 6:22 PM MDT for Washington County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2013, 6:22 PM MDT (00:22 UTC)
Expired
Aug 30, 2013, 9:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Washington County, UT

The radar

The Cedar City radar (KICX), 81 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 7:30 PM MDTFLASH FLOODPine Vly, UTFLASH FLOODING OCCURRED IN THE PINE VALLEY AREA. FIVE HOMES HAD BASEMENT FLOODING...WITH WATER UP TO 6 INCHES DEEP. MANY ROADS HAD DEBRIS ON THE ROAD...AND SOME ROADS SUSTAINED DAMAGE FROM THE FLOOD WATERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 68 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 0.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2013-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2013-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
360 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1811 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

972 
WGUS55 KSLC 310022
FFWSLC
UTC053-310315-
/O.NEW.KSLC.FF.W.0072.130831T0022Z-130831T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
622 PM MDT FRI AUG 30 2013

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WESTERN WASHINGTON COUNTY IN UTAH

* UNTIL 915 PM MDT

* AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
HEAVY RAIN FROM THUNDERSTORMS OVER A LARGE AREA OF WASHINGTON 
COUNTY.  THESE AREAS INCLUDE THE SNOW CANYON DRAINAGE...THE UPPER 
SANTA CLARA DRAINAGE IN THE PINE VALLEY MOUNTAINS AND OTHER 
TRIBUTARIES IN THE AREA.

RADAR RAINFALL ESTIMATES INDICATE AMOUNTS IN EXCESS OF 2-3 INCHES IN 
SOME OF THE HEADWATER AREAS. LESSER AMOUNTS HAVE FALLEN IN SOME OF 
THE LOWER DRAINAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3725 11386 3735 11392 3746 11394 3750 11375
      3746 11353 3738 11340 3725 11353 3715 11361
      3715 11370

$$

MCINERNEY
2 follow-up statements
089 
WGUS75 KSLC 310224
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
824 PM MDT FRI AUG 30 2013

UTC053-310315-
/O.CON.KSLC.FF.W.0072.000000T0000Z-130831T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
824 PM MDT FRI AUG 30 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MDT FOR
WESTERN WASHINGTON COUNTY...

AT 812 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES 
THUNDERSTORM ACTIVITY HAS MOVED OUT OF THE AREA.

OBSERVED RAINFALL AMOUNTS OF 2.8 INCHES HAD BEEN RECORDED IN THE 
PINE VALLEY AREA.  IN ADDITION...RADAR RAINFALL ESTIMATES INDICATED 
1-2 INCHES WIDESPREAD HAD FALLEN OVER A LARGER AREA TO THE WEST AND 
SOUTHWEST OF THE HEAVIEST RAINFALL.

PINE VALLEY REPORTED MULTIPLE BASEMENTS HAVE FLOODED DUE TO THE 
INTENSE PRECIPITATION.

AS A RESULT..IT IS INFERRED THAT FLASH FLOODING WILL CONTINUE 
THROUGH THIS AREA INTO THE EVENING HOURS.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VEYO...PINE
VALLEY AND GOLDSTRIKE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3725 11386 3735 11392 3746 11394 3750 11375
      3746 11353 3738 11340 3725 11353 3715 11361
      3715 11370

$$

MCINERNEY
112 
WGUS75 KSLC 310311
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
911 PM MDT FRI AUG 30 2013

UTC053-310316-
/O.EXP.KSLC.FF.W.0072.000000T0000Z-130831T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON UT-
911 PM MDT FRI AUG 30 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 915 PM MDT FOR WESTERN
WASHINGTON COUNTY...

RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND RIVER 
AND STREAM LEVELS HAVE DECREASED. EARLIER FLOODING RESULTED IN 
SEVERAL INCHES OF WATER IN THE BASEMENTS OF 5 HOMES IN PINE VALLEY 
ALONG WITH ROAD EROSION AND DEBRIS ACROSS ROADS IN THIS AREA. THIS 
FLOODING HAS ENDED AND THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO 
EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR 
THE LATEST WEATHER INFORMATION.

LAT...LON 3725 11386 3735 11392 3746 11394 3750 11375
      3746 11353 3738 11340 3725 11353 3715 11361
      3715 11370

$$

PW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 4:13 PM MDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 30, 4:13 PM MDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
413 PM MDT FRI AUG 30 2013

.SYNOPSIS...NORTHERN UTAH WILL SEE A DRYING TREND THROUGH
SUNDAY...WITH MOISTURE RETURNING TO THE AREA ON LABOR DAY. DEEP
MOISTURE WILL REMAIN IN PLACE ACROSS THE SOUTH THROUGH THE HOLIDAY
WEEKEND.

&&

.DISCUSSION...AN UPPER LEVEL RIDGE REMAINS CENTERED OVER THE
ROCKIES THIS AFTERNOON...LEADING TO ANOTHER WARM DAY ACROSS MUCH
OF UTAH AND SOUTHWEST WYOMING...ESPECIALLY IN THE NORTHERN HALF OF
THE CWA WHERE DRIER AIR HAS BEGUN MOVING INTO THE AREA. THIS
INCLUDES THE WASATCH FRONT...WITH THE SLC AIRPORT HITTING 95
DEGREES FOR THE 52ND TIME THIS YEAR...BREAKING THE PREVIOUS ANNUAL
RECORD.

THE OTHER MAJOR STORY ACROSS THE FORECAST AREA IS DEEP MOISTURE
THAT HAS MOVED INTO THE SOUTHERN HALF OF UTAH...SETTING OFF
SCATTERED SHOWERS AND THUNDERSTORMS. WITH VERY LITTLE STEERING
FLOW...THESE STORMS ARE MOVING ONLY VERY SLOWLY AFTER INITIATING
PRIMARILY OVER THE HIGHER TERRAIN. HOWEVER...PRECIPITABLE WATER
VALUES REMAIN IN THE 1.1 TO 1.6 INCH RANGE...SO THE STORMS THAT
FORM ARE CAPABLE OF PRODUCING HEAVY RAINFALL AND POTENTIALLY FLASH
FLOODING.

THIS THREAT WILL CONTINUE AND EVEN AMPLIFY A BIT TOMORROW AND
SUNDAY. HAVE KEPT THE FLASH FLOOD POTENTIAL RATING FOR A FEW
RECREATION AREAS AT HIGH FOR BOTH THESE DAYS. FOR NOW...HAVE HELD
OFF ON ISSUING A FLASH FLOOD WATCH...SO THAT THE OVERNIGHT SHIFT
CAN HAVE ONE LAST LOOK AT THE SET-UP AND DECIDE IF A WATCH IS
NEEDED.

THIS MOISTURE WILL SURGE NORTHWARD ON MONDAY...THOUGH MODELS HAVE
BEEN SOMEWHAT INCONSISTENT ON WHAT TIME THAT MOISTURE ARRIVES.
THE 12Z GFS HELD ON TO THE PREVIOUS IDEA OF MOISTURE INCREASING
SIGNIFICANTLY OVER THE NORTH BETWEEN 18Z MONDAY AND 06Z
TUESDAY...WHICH WOULD LIKELY LEAD TO WIDESPREAD AFTERNOON
THUNDERSTORMS. HOWEVER...THE 12Z ECMWF AND THE 18Z GFS HAVE
MOISTURE MOVING INTO NORTHERN UTAH AND SOUTHWEST WYOMING BEGINNING
SUNDAY NIGHT. THIS WOULD PERHAPS LEAD TO SOME SHOWERS SUNDAY
NIGHT...FOLLOWED BY A CLOUDIER BUT LESS CONVECTIVE LABOR DAY IN
THE NORTH. EITHER WAY HOWEVER...LABOR DAY WILL LIKELY BE COOLER
THAN PREVIOUSLY FORECAST...SO HAVE COOLED TEMPS A BIT IN THIS
FORECAST PACKAGE. EVEN THESE TEMPS MAY BE A BIT AMBITIOUS IF
MONDAY IS TRULY CLOUDY...AND FURTHER ADJUSTMENTS MAY BE NECESSARY
IN THE FUTURE IF MODELS ACCELERATE OR HOLD ON TO THIS FAST
SOLUTION...INCLUDING HIGHER POPS SUNDAY NIGHT INTO MONDAY MORNING.

IN THE EXTENDED...MODELS KEEP A LARGE HIGH OVER THE INTERMOUNTAIN
WEST TUESDAY THROUGH THURSDAY. THEY ALSO ADVERTISE A DRYING TREND
THROUGH THE WEEK...WITH PRECIPITABLE WATER VALUES DROPPING BACK
BELOW 0.8 INCHES. AS SUCH...HAVE INTRODUCED A TREND OF LOWERING
POPS AS THE WEEK GOES ON...THOUGH AT THE MOMENT IT DOES NOT DRY
OUT ENOUGH TO ELIMINATE THE THREAT OF AFTERNOON THUNDERSTORMS EACH
DAY. TEMPERATURES ALSO LOOK TO REMAIN WARM...EVEN AFTER THE END OF
METEOROLOGICAL SUMMER. THE NEXT FORECAST CHALLENGE...CURRENTLY IN
DAYS 7 THROUGH 9...WILL BE WHAT HAPPENS WITH THE NEXT CLOSED LOW
MOVING THROUGH THE PACIFIC NORTHWEST. FOR NOW...THE ECMWF AND GFS
BEGIN TO DIVERGE WILDLY AFTER FRIDAY.

&&

.AVIATION...PREVAILING WINDS AT THE SLC TERMINAL ARE EXPECTED TO
REMAIN OUT OF THE NORTH THROUGH EARLY THIS EVENING...WITH A SWITCH
BACK TO SOUTHERLY AFTER 03-04Z. HOWEVER...AS THUNDERSTORMS DEVELOP
TO THE SOUTH...OUTFLOW WINDS MAY SEND STRONGER GUSTS INTO THE AREA
AFTER 22Z AND MAY SWITCH WINDS TO THE SOUTH EARLIER THAN EXPECTED.
THERE IS A 10 PERCENT CHANCE OF THUNDERSTORMS WITHIN 5SM OF THE
TERMINAL THROUGH THIS EVENING.

&&

.FIRE WEATHER...VERY MOIST AIR WILL REMAIN LOCKED IN ACROSS THE
SOUTHERN AND CENTRAL FIRE DISTRICTS THROUGH AT LEAST EARLY NEXT
WEEK. SCATTERED OR BETTER COVERAGE OF CONVECTION WILL REMAIN
PRIMARILY OVER THE HIGHER TERRAIN OF SOUTHERN UTAH THIS WEEKEND.
WETTING RAINS ARE LIKELY IN THE MOUNTAINS...ALONG WITH THE ADJACENT
VALLEYS AS THE STORMS DRIFTS OFF THE HIGHER TERRAIN.

FOR NORTHERN UTAH DRIER AIR WILL SPREAD ACROSS THE AREA FROM THE
NORTHWEST IN RESPONSE TO A WEATHER DISTURBANCE MOVING EAST THROUGH
THE NORTHERN ROCKIES. MOST OF THE MOISTURE WILL STAY SOUTH OF THE
AREA THIS WEEKEND...THEN MAKE A QUICK RETURN BEGINNING SUNDAY NIGHT.
THIS RETURNING MOISTURE WILL BRING ABOUT AN INCREASE IN SHOWERS AND
THUNDERSTORMS EARLY IN THE UPCOMING WEEK. THESE EARLY WEEK STORMS
LIKELY TO CONTAIN STRONG WINDS AND ISOLATED WETTING RAINS...WITH
WETTING RAINS BECOME MORE LIKELY DURING THE WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

PUBLIC...SCHOENING
FIRE WEATHER...CONGER
AVIATION...CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 30, 2:45 AM MDT, 15 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
245 AM MDT FRI AUG 30 2013

UTZ001>016-019>021-517-518-WYZ021-311300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
245 AM MDT FRI AUG 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE FLASH FLOOD RISK IS INCREASING BEGINNING TODAY ACROSS FAR
SOUTHERN UTAH. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
FORECAST THIS AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTHERN
UTAH. A FEW OF THESE STORMS COULD PRODUCE HEAVY RAIN AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ABUNDANT MOISTURE ACROSS THE SOUTHERN HALF OF UTAH WILL PRODUCE
WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THAT REGION THROUGH
THE FIRST OF NEXT WEEK. THE FLASH FLOOD RISK WILL CONTINUE TO
INCREASE THIS WEEKEND. SLOT CANYONS...NORMALLY DRY WASHES...BURN
SCARS AND URBAN AREAS WILL BE PRONE TO FLASH FLOODING EACH
AFTERNOON AND EVENING THROUGH WEDNESDAY.

OVER NORTHERN UTAH TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH
THE OUTLOOK PERIOD. SHOWER AND THUNDERSTORM ACTIVITY WILL
DECREASE OVER THE WEEKEND AS SOMEWHAT DRIER AIR WILL MOVE INTO THE
AREA FROM THE WEST. MOISTURE WILL WORK BACK NORTH EARLY NEXT WEEK
BRINGING AN INCREASING THREAT FOR SHOWERS AND THUNDERSTORMS DURING
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ROGOWSKI

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 6:39 PM MDTFlash Flood WarningSLCWashington3 hr
Aug 31, 4:23 AM MDTFlash Flood WatchSLC18 hr
Aug 31, 2:40 PM MDTFlash Flood WarningSLCWashington3 hr
Aug 31, 3:05 PM MDTFlash Flood WatchSLC37 hr
Aug 31, 3:10 PM MDTFlash Flood WarningSLCKane, Washington3 hr
Aug 31, 3:39 PM MDTFlash Flood WarningSLCWashington3 hr
Aug 31, 4:17 PM MDTFlash Flood WarningSLCKane5 hr

Nearby

Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.